EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9600TFX29A |
| Medical Device Problem Code |
Device Stenosis (4066)
| Health Effect - Clinical Code |
Dyspnea (1816)
| Date of Event |
05/14/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest the patient is a former smoker which caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
Event or Problem Description
As reported by the field clinical specialist, approximately 6 years and 2 months post tavr with a 29 mm sapien 3 transcatheter heart valve in the aortic position, the patient underwent a valve-in-valve due to stenosis and increased gradients.The patient was symptomatic prior to the intervention, reporting dyspnea.The valve'in'valve procedure was indicated due to bioprosthetic valve stenosis, with reported pre'intervention mean/peak gradients of 35'50 mmhg and a valve area of 0.5'1.0 cm'.Relevant comorbidities included diabetes, prior radiation therapy, liver transplant, immune deficiency disorder, and nonalcoholic steatohepatitis (nash).A 29 mm sapien 3 transcatheter heart valve was implanted successfully in the aortic position via transfemoral access using the right femoral artery, as a valve'in'valve within the failed prior transcatheter valve.The implant characteristics were consistent with a transcatheter heart valve system.The valve was reported to be implanted with precise alignment within the prior valve.No difficulty using the device was reported during the case, and no central leak was noted.Post'procedure transthoracic echocardiography reportedly demonstrated a mean gradient of 5 mmhg.No allegation of device deficiency was made by the initial reporter.No edwards device malfunction was identified.The patient was reported to be alive and in stable condition at the conclusion of the procedure.The most recent follow'up echocardiogram report or progress notes were reported as unavailable.After reviewing the medical records provided, the patient is a 68-year-old male, with a past medical history significant for aortic stenosis, hypertension, hyperlipidemia, nonalcoholic steatohepatitis, diabetes mellitus type ii, liver cancer, cirrhosis, with prior liver transplant (b)(6) 2023, cholelithiasis, gastroesophageal reflux disease, immune deficiency disorder, obstructive sleep apnea, obesity, former smoking history, shortness of breath, and dyspnea on exertion.The patient underwent implantation of a 29 mm sapien 3 valve in the aortic position on 02/27/2020.Approximately 6 years and 2 months post implantation, the patient presented with shortness of breath secondary to severe aortic stenosis.A transthoracic echocardiogram performed on (b)(6) 2026 stated there the leaflets appeared calcified, with a mean gradient of 29 mmhg and an aortic valve area of 0.78 cm2, along with trace aortic regurgitation and no evidence of masses or vegetations.A dobutamine stress echocardiogram performed on (b)(6) 2026 showed significantly increased gradients consistent with recurrent aortic stenosis due to transcatheter aortic valve replacement failure.The patient subsequently underwent implantation of a second 29 mm sapien 3 valve on (b)(6) 2026 as a valve-in-valve procedure for severe bioprosthetic aortic stenosis.The leaflet calcification identified on the (b)(6)2026 transthoracic echocardiogram was not definitively confirmed by computed tomography scan.